Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2009, 4:47 AM CDT for Harper County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 4:47 AM CDT (09:47 UTC)
- Expired
- Apr 29, 2009, 5:21 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:52 AM CDT | TSTM WND GST 50 | 3 S Anthony, KS | |
| Apr 29, 4:57 AM CDT | HAIL 0.5 | Anthony, KS | |
| Apr 29, 5:07 AM CDT | HAIL 1 | 1 Sse Freeport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 290947 SVRICT KSC077-291030- /O.NEW.KICT.SV.W.0091.090429T0947Z-090429T1030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 447 AM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 530 AM CDT. * AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF ANTHONY...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ANTHONY...BLUFF CITY...DANVILLE...FREEPORT...HARPER...RUNNYMEDE... WALDRON...CRYSTAL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. && LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819 TIME...MOT...LOC 0947Z 224DEG 28KT 3706 9806 $$ DARMOFAL
2 follow-up statements
000 WWUS53 KICT 291000 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT WED APR 29 2009 KSC077-291030- /O.CON.KICT.SV.W.0091.000000T0000Z-090429T1030Z/ HARPER KS- 500 AM CDT WED APR 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY UNTIL 530 AM CDT... AT 457 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ANTHONY...MOVING NORTHEAST AT 35 MPH. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF HARPER COUNTY...INCLUDING ANTHONY...FREEPORT AND DANVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819 TIME...MOT...LOC 1000Z 230DEG 32KT 3715 9796 $$ DARMOFAL
000 WWUS53 KICT 291021 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 521 AM CDT WED APR 29 2009 KSC077-291031- /O.CAN.KICT.SV.W.0091.000000T0000Z-090429T1030Z/ HARPER KS- 521 AM CDT WED APR 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY HAS BEEN CANCELLED... AT 521 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819 TIME...MOT...LOC 1021Z 230DEG 32KT 3727 9778 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:48 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 29, 2:48 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 248 AM CDT WED APR 29 2009 .DISCUSSION... FORECAST CONCERNS...PRECIP/CONVECTIVE TRENDS AND HEAVY RAINFALL POTENTIAL THROUGH FRIDAY. CONVECTION DEVELOPING AS EXPECTED EARLY THIS MORNING...WHERE MOISTURE FLUX ON LOW LEVEL JET HAS RESULTED IN MODEST ELEVATED INSTABILITY. UPSTREAM SHORTWAVE UPPER TROF ALSO AIDING ASCENT... WITH THIS FEATURE PROGGED TO LIFT EAST-NORTHEAST ACROSS THE AREA TODAY. MARGINAL SEVERE HAIL POSSIBLE THIS MORNING WITH GIVEN INSTABILITY AND MODEST SHEAR. HOWEVER ADDITIONAL RAINFALL...WITH SOME LOCALLY HEAVY...WILL BE THE MAIN CONCERN FOR THE PREVIOUSLY SATURATED AREAS OF CENTRAL AND SOUTHEAST KANSAS. THIS LOOKS TO BE ONLY ROUND ONE OF ADDITIONAL CONVECTIVE EPISODES THE NEXT COUPLE OF DAYS. PERIODIC SHORTWAVES WILL EJECT EAST FROM THE ELONGATED UPPER TROF ACROSS THE WEST...WHICH WILL ALSO SHEAR EAST ACROSS THE NORTHERN PLAINS. MOISTURE WILL CONTINUE TO INCREASE INTO THE SOUTHWARD SINKING SURFACE FRONT...AS IT MOVES INTO KANSAS FROM THURSDAY INTO FRIDAY. ALTHOUGH TIMING OF SHORTWAVE FEATURES AND THE EFFECTS OF CONVECTION WILL BE SOMEWHAT PROBLEMATIC ON THE MOVEMENT OF THIS FRONT...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH THE END OF THE WEEK. AFTER TODAYS ROUND... ANOTHER ROUND OF MORE ORGANIZED CONVECTION MAY AFFECT THE AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT. GIVEN THE POTENTIAL FOR ADDITIONAL RAINFALL...WITH PERIODIC EPISODES OF HEAVY RAINFALL POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST AREA TODAY THROUGH THURSDAY NIGHT. SEVERE RISK WILL ALSO BE WITH US INTO THURSDAY. WILL STILL TRY AND DRY THINGS OUT FOR A TIME BY FRIDAY NIGHT INTO SATURDAY...THOUGH MOISTURE AND INSTABILITY WILL NOT BE SHUNTED TOO FAR SOUTH. THIS MAY RESULT IN RENEWED CHANCES FOR CONVECTION LATE IN THE WEEKEND AS ANOTHER SHORTWAVE TROF APPROACHES FROM THE SOUTHERN ROCKIES. DARMOFAL && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS...SHOWER AND THUNDERSTORM POTENTIAL LATER TONIGHT AND TOMORROW MORNING AND FOG POTENTIAL IN SOUTHEAST KANSAS. LATEST RADAR LOOP WAS SHOWING ELEVATED CONVECTION DEVELOPING ACROSS WESTERN KANSAS WITHIN THE AREA OF STRONG MOISTURE TRANSPORT/ASCENT BETWEEN 300-305K. RUC IS SHOWING MOST UNSTABLE CAPES IN THIS REGION AROUND 1000J/KG WHICH LOOKS FAIRLY REASONABLE ACCORDING TO 00Z RAOB FROM DODGE CITY. THIS ACTIVITY SHOULD CONTINUE TO SPREAD EAST OVERNIGHT WITH RSL SEEING THIS ACTIVITY TOWARDS 09Z AND SLN/HUT TOWARDS 11Z. THIS CONVECTION SHOULD THEN SPREAD EAST AS THE MORNING WEARS ON. CEILINGS ARE FAIRLY TRICKY DUE TO THE LOW LEVEL FLOW BECOMING MORE SOUTHERLY WHICH WILL HELP DRAW IN MORE LOW LEVEL MOISTURE. WE WILL BE CONSERVATIVE ON THE CEILINGS AND KEEP THEM IN THE MVFR CATEGORY (1-2KT) DURING THE NEXT COUPLE OF HOURS OR SO AND DROPPED THEM INTO THE IFR CATEGORY AROUND 08Z OR SO AT THE MAJORITY OF THE TAF SITES. THE CNU TAF SITE STILL HAS A GOOD SHOT OF SEEING DENSE FOG TOWARDS 10Z DUE TO GOOD MOISTURE ADVECTION IN THE BOUNDARY LAYER. THE CEILINGS SHOULD BE ABLE TO CLIMB INTO THE MVFR CATEGORY BY MID MORNING AS THE CAP WEAKENS AND CAUSES CONDITIONS TO BE UNSTABLE THROUGH THE REMAINDER OF THE DAY. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 62 74 56 / 70 40 30 60 HUTCHINSON 72 61 72 52 / 70 40 30 60 NEWTON 70 62 73 55 / 70 50 40 60 ELDORADO 71 63 74 58 / 70 50 40 60 WINFIELD-KWLD 72 63 76 60 / 70 50 40 60 RUSSELL 72 56 65 46 / 50 50 40 60 GREAT BEND 73 59 68 47 / 50 40 30 60 SALINA 71 60 69 49 / 70 50 40 60 MCPHERSON 71 61 71 51 / 70 50 40 60 COFFEYVILLE 72 63 76 62 / 70 60 50 60 CHANUTE 71 63 74 60 / 70 60 50 60 IOLA 71 63 74 59 / 70 60 50 60 PARSONS-KPPF 72 63 75 61 / 70 60 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ049>053-067>072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Apr 29, 4:07 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 407 AM CDT WED APR 29 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 407 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION. SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TODAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL ALSO BE A RISK FOR SEVERE STORMS...WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS AND SOME WITH HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT LEAST EARLY FRIDAY. THIS ADDITIONAL RAINFALL MAY AGGRAVATE ONGOING FLOODING...OR RENEW FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON THURSDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. THE CHANCE FOR THUNDERSTORMS ALONG WITH THE RISK FOR SEVERE WEATHER WILL DIMINISH OR END FROM NORTH TO SOUTH ACROSS THE AREA BY FRIDAY NIGHT. HOWEVER FLOODING PROBLEMS COULD LINGER ACROSS PARTS OF THE AREA. AFTER A BRIEF RESPITE FROM THE RAIN AND THUNDERSTORMS ON SATURDAY...CHANCES FOR THUNDERSTORMS COULD RETURN TO THE AREA BY SUNDAY AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AND IS A BIT MORE LIKELY ON THURSDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Special weather statement, Apr 29, 4:22 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 422 AM CDT WED APR 29 2009 KSZ091-291000- HARPER- 422 AM CDT WED APR 29 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY... AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:11 PM CDT | Dense Fog Advisory | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 5 hr |
| Apr 29, 3:11 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 4 days |
| Apr 29, 5:11 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 21 min |
| Apr 29, 8:18 AM CDT | River Flood Warning | ICT | Sumner | 33 hr |
| Apr 29, 11:32 AM CDT | Areal Flood Warning | ICT | Montgomery, Wilson | 51 hr |
| Apr 29, 1:30 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 17 hr |
| Apr 29, 2:25 PM CDT | River Flood Warning | ICT | Wilson | 6 hr |
| Apr 29, 2:29 PM CDT | River Flood Warning | ICT | Wilson | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.